Format

Send to

Choose Destination
J Dermatolog Treat. 2004 Jul;15(4):253-5.

Oral lichenoid eruption secondary to imatinib (Glivec).

Author information

1
Institutes of Dermatology, University of Sassari, Italy. dottena@email.it

Abstract

BACKGROUND:

Oral lichenoid drug eruption (OLE) is a self-restricted inflammatory condition usually secondary to a variety of drugs and dental materials (mercury, gold), and rarely to immunomodulators and new antineoplastic agents such as imatinib mesylate (Glivec). OLE clinical features are reminiscent of lichen planus and include symmetric and asymptomatic, erythematous, reticulated and painful ulcerated plaques. Histological examination reveals perivascular lymphocytic infiltrate and the presence of eosinophils that obscures the dermal-epidermal junction, with acanthosis and mild hyperkeratosis.

METHODS:

A 62-year-old man was treated with Glivec for metastatic gastrointestinal stromal tumour (GIST).

RESULTS:

The patient presented with grey-violaceous plaques on both cheek mucosal surfaces and the lateral sides of the tongue and labial mucosa, with a reticular pattern resembling oral lichen planus. These lesions appeared approximately 1 year after therapy and partially subsided in about 10 weeks, to clear after topical corticosteroids and oral omeprazole. The diagnosis of OLE induced by imatinib was confirmed by histological biopsy evaluation; immunohistochemical analysis revealed intense immunoreactivity with only cytokeratins 5/6 and 14 in the epithelium of affected mucosa. All laboratory investigations proved asiderotic anaemia but excluded infectious causes.

CONCLUSION:

It is believed that this patient developed imatinib-induced OLE; this relationship with therapy rather than the underlying disease rules out a paraneoplastic reaction, and negative immunofluorescence excluded autoimmune dermatosis. In addition, we propose that these lesions are correlated with abnormal expression of some cytokeratins directly caused by this drug.

PMID:
15764042
DOI:
10.1080/09546630410015556
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center